Alabama, 2007

Hail and Damaging Winds in Alabama, June 28, 2007

June 28, 2007 · NWS HUN · 3 events in 2 counties and zones

Scattered pulse-type thunderstorms developed during the afternoon hours. A few of these storms produced local downbursts and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered pulse-type thunderstorms developed during the afternoon hours. A few of these storms produced local downbursts and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 28, 1:26 PM CST, 54 minutes earlier.

Area forecast discussion, Jun 28, 1:26 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
226 PM CDT THU JUN 28 2007

.DISCUSSION...
LATEST U/A AND H20 VAPOR ANALYSIS SHOWING SUBTROPICAL RIDGING OVER
THE SOUTHEAST...WITH AN UPR LOW OVER TX/OK AND A SHEAR AXIS
STRETCHING NORTH OF THE LOW ACROSS THE SOUTHERN PLAINS/MID MS
VALLEY. AT THE SFC...COLD FRONT CURRENTLY EXTENDS FROM THE SOUTHERN
PLAINS NEWRD ACROSS MO/IL/IN.  AIR MASS REMAINS VIRTUALLY UNCHANGED
LOCALLY FROM THE PAST SEVERAL DAYS...AS TEMPERATURES AGAIN CLIMB
TOWARD THE LOWER 90S IN MANY LOCATIONS...AND DEWPTS HOLD THE UPR
60S/LWR 70S. DIURNAL CONVECTION THROUGH THIS EVENING ONCE AGAIN
PRIMARILY RELIANT OF DAYTIME HEATING...WITH LITTLE OTHER FORCING
AVAILABLE AND BROAD UPPER RIDGING STILL OVERHEAD. UNLESS LAST MINUTE
RADAR TRENDS DICTATE OTHERWISE...CURRENTLY PLANNING AN ISLTD POP
THROUGH THE EARLY EVENING HOURS.

CHANGES TO THE OVERALL UPPER PATTERN WILL DEVELOP THROUGH THE
UPCOMING WEEKEND. THE PREDOMINANT UPPER RIDGE WILL SINK SOUTH
INTO THE GULF...AS A LONGWAVE TROUGH DEEPENS ACROSS THE EAST
COAST BY THE WEEKEND. THIS WILL ALLOW THE AFOREMENTIONED COLD FRONT
TO DROP SOUTH TOWARD THE AREA. MODELS TRENDING TOWARD A LESS
PRONOUNCED FRONTAL PASSAGE...NOT OVERLY SURPRISING FOR LATE
JUNE...WITH THE FROPA MORE LIKELY TO BE JUST A WIND SHIFT...PERHAPS
ACCOMPANIED BY SOME SUBTLE DRYING. THIS BOUNDARY WILL SLOWLY SINK
THROUGH LATE FRIDAY INTO FRIDAY NIGHT...PROVIDING SOME ADDED
FORCING TO INTERACT WITH THE MOIST/UNSTABLE CONDITIONS.
HOWEVER...OVERALL PCPN COVERAGE REMAINS IN QUESTION...WITH UPPER
RIDGING STILL A FACTOR AND THE FORCING/CONVERGENCE STILL QUITE
LIMITED. THUS...WILL HOLD POPS IN THE 30/40% RANGE DURING THIS TIME.

BY THE WEEKEND...FOCUS TURNS TOWARD SHORTWAVE ENERGY THAT LIFTS
OUT THE SOUTHERN PLAINS LOW AND INTO THE MEAN NWERLY U/L FLOW JUST
TO THE EAST. MODEL DIFFERENCES OCCUR IN HANDLING THIS ENERGY...WITH
THE LATEST NAM CLOSING THIS SYSTEM OFF NEAR OR JUST NORTHWEST OF
THE AREA...WHILE THE GFS PUSHES THIS S/WV THROUGH PRIOR TO PEAK
HEATING ON SUNDAY. IN EITHER CASE...THE ADDED LIFT PROVIDED BY
THIS IMPULSE ALONG WITH PERHAPS SOME RESIDUAL MOISTURE CONVERGENCE...
WILL ALLOW FOR SCTD DIURNAL CONVECTION AT LEAST THROUGH SATURDAY.
AS FOR SUNDAY...WILL JUST INTRODUCE AN ISLTD POP TO ACCOUNT FOR THE
LIKELIHOOD THAT SOME PORTION OF THIS S/WV WILL STILL BE IN THE VICINITY
THROUGH AT LEAST MIDDAY.

EXPANSIVE AREA OF SFC HIGH PRESSURE WILL SETTLE OVER THE EASTERN
SEABOARD...WHILE U/L NWERLY FLOW SHIFTS EAST AND WEAK SUBTROPICAL
RIDGING REESTABLISHES ITSELF. THIS PATTERN WILL LIKELY BRING AN END
TO THE ISLTD/SCTD DIURNAL CONVECTIVE ACTIVITY THROUGH INDEPENDENCE
DAY...AND ALSO A RETURN TO ABOVE NORMAL DAYTIME HIGHS (LOW/MID 90S)
AS DRIER MID-LVL AIR MIXES DOWN DURING THE AFTN HOURS.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    72  91  71  89 /  20  40  30  30
SHOALS        71  91  71  89 /  20  40  30  30
CULLMAN       70  91  71  89 /  20  40  30  40
FAYETTEVILLE  71  90  70  88 /  20  40  30  30
ALBERTVILLE   71  91  71  89 /  20  40  30  30
FORT PAYNE    68  91  69  88 /  20  40  30  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

10
Hazardous weather outlook, Jun 28, 11:35 AM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1235 PM CDT THU JUN 28 2007

ALZ001>010-016-TNZ076-096-097-291000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1235 PM CDT THU JUN 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE TENNESSEE
VALLEY THIS AFTERNOON AND PERSIST INTO THE EVENING. SOME OF THESE
STORMS MAY PRODUCE WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...AND
BRIEF HEAVY DOWNPOURS. THESE STORMS WILL BE SLOW MOVING...SO
RAINFALL AMOUNTS COULD BE HIGH IN ISOLATED LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWERS AND THUNDERSTORMS WILL BE MORE WIDESPREAD ON FRIDAY AND
SATURDAY AS A COOL FRONT APPROACHES FROM THE NORTH. STORMS WILL
CONTINUE TO BRING ISOLATED HEAVY RAINFALL...WIND GUSTS TO 50
MPH...AND FREQUENT LIGHTNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 28, 12:24 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
124 PM CDT THU JUN 28 2007

ALZ010-281900-
DE KALB-
124 PM CDT THU JUN 28 2007

...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY UNTIL 200 PM CDT...

AT 119 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM NEAR FORT
PAYNE...MOVING NORTHEAST AT 5 MPH.

WINDS UP TO 40 MPH...HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FORT PAYNE.
  ADAMSBURG.
  FISHER CROSSROADS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 28, 2:18 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
318 PM CDT THU JUN 28 2007

ALZ009-282045-
JACKSON-
318 PM CDT THU JUN 28 2007

...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 345 PM CDT...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF GURLEY...OR 12 MILES EAST OF
MOORES MILL...MOVING NORTHEAST AT 5 MPH.

PEA SIZE HAIL...WIND GUSTS TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TRENTON.
  HOLLYTREE.
  PRINCETON.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RSB

The radar

The Columbus AFB radar (KGWX), 104 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cullman

When
June 28, 2:20 PM CST
Where
Cullman County, 61.14 mi WNW of Corinth
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.785, -87.968

Thunderstorms winds damaged a barn and chicken house. Trees were also blown down along County Roads 617 and 599, and Hopewell Drive.

Thunderstorm Wind, Cullman

When
June 28, 3:20 PM CST
Where
Cullman County, 2.67 mi NNE of Joppa
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.283, -86.496

Structural damage due to thunderstorm winds along County Road 1763, 2 miles east of highway 231 in Thrasher Crossroads. Damage was to two homes, with a tin roof blown off of one. Power poles were snapped.

Hail, Morgan

When
June 28, 3:27 PM CST
Where
Morgan County, Eva
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
34.330, -86.750

Nickel-sized hail was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39598, 39590, 39586.